Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 65, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 19, 2021, 4:42 PM MDT for Butte County, Lawrence County, Meade County, South Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2021, 4:42 PM MDT (22:42 UTC)
- Expired
- Jun 19, 2021, 5:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butte County, SD, Lawrence County, SD, Meade County, SD
The radar
The Rapid City radar (KUDX), 95 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:50 PM MDT | HAIL 1 | 1 Sse Belle Fourche, SD | |
| Jun 19, 5:00 PM MDT | HAIL 1 | Belle Fourche, SD | |
| Jun 19, 5:40 PM MDT | HAIL 1.75 | 3 Ene Whitewood, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
026
WUUS53 KUNR 192242
SVRUNR
SDC019-081-093-192345-
/O.NEW.KUNR.SV.W.0065.210619T2242Z-210619T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
442 PM MDT Sat Jun 19 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Butte County in northwestern South Dakota...
West central Meade County in west central South Dakota...
Northeastern Lawrence County in west central South Dakota...
* Until 545 PM MDT.
* At 442 PM MDT, a severe thunderstorm was located over Belle
Fourche, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Belle Fourche Reservoir around 450 PM MDT.
Fruitdale around 500 PM MDT.
Other locations in the path of this severe thunderstorm include Saint
Onge, Nisland, Vale and Bear Butte State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4464 10405 4473 10405 4480 10389 4464 10313
4442 10347
TIME...MOT...LOC 2242Z 292DEG 26KT 4469 10387
HAIL...1.00IN
WIND...60MPH
$$
Helgeson3 follow-up statements
153
WWUS53 KUNR 192252
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
452 PM MDT Sat Jun 19 2021
SDC019-081-093-192345-
/O.CON.KUNR.SV.W.0065.000000T0000Z-210619T2345Z/
Butte SD-Meade SD-Lawrence SD-
452 PM MDT Sat Jun 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN BUTTE...WEST CENTRAL MEADE AND NORTHEASTERN LAWRENCE
COUNTIES...
At 452 PM MDT, a severe thunderstorm was located over southeastern
Belle Fourche, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fruitdale, Belle Fourche, Saint Onge, Nisland and Bear Butte State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4464 10404 4471 10398 4474 10382 4464 10313
4442 10347
TIME...MOT...LOC 2252Z 299DEG 20KT 4466 10384
HAIL...1.75IN
WIND...60MPH
$$
Helgeson408
WWUS53 KUNR 192308
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
508 PM MDT Sat Jun 19 2021
SDC019-081-093-192345-
/O.CON.KUNR.SV.W.0065.000000T0000Z-210619T2345Z/
Butte SD-Meade SD-Lawrence SD-
508 PM MDT Sat Jun 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN BUTTE...WEST CENTRAL MEADE AND NORTHEASTERN LAWRENCE
COUNTIES...
At 508 PM MDT, a severe thunderstorm was located 3 miles south of
Fruitdale, or 7 miles southeast of Belle Fourche, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nisland, Vale and Bear Butte State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4459 10392 4463 10393 4474 10380 4464 10313
4442 10347
TIME...MOT...LOC 2308Z 293DEG 24KT 4462 10372
HAIL...1.25IN
WIND...60MPH
$$
Helgeson107 WWUS53 KUNR 192321 SVSUNR Severe Weather Statement National Weather Service Rapid City SD 521 PM MDT Sat Jun 19 2021 SDC019-081-093-192345- /O.CON.KUNR.SV.W.0065.000000T0000Z-210619T2345Z/ Butte SD-Meade SD-Lawrence SD- 521 PM MDT Sat Jun 19 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTH CENTRAL BUTTE...WESTERN MEADE AND NORTHEASTERN LAWRENCE COUNTIES... At 521 PM MDT, a severe thunderstorm was located 3 miles east of Saint Onge, or 11 miles northeast of Spearfish, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Nisland, Saint Onge, Vale, Fruitdale, Bear Butte State Park and southeastern Belle Fourche Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4456 10385 4471 10369 4458 10322 4442 10347 TIME...MOT...LOC 2321Z 301DEG 22KT 4457 10365 HAIL...1.00IN WIND...<50MPH $$ Helgeson
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 19, 2:40 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 240 PM MDT Sat Jun 19 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 240 PM MDT Sat Jun 19 2021 Current surface analysis shows weak low pressure over northeast WY, with high pressure centered to the east of the region. A dryline has developed to the south of the low. Cold front is located further west from eastern MT to central and western WY. Southeasterly winds to the east of the low are bringing slightly warmer air and increased moisture into the area. Upper level analysis shows high pressure over the Four Corners area, with near zonal flow our region. A weak disturbance brought isolated to widely scattered showers and storms to western SD this morning. Skies are mostly sunny to partly cloudy now with temps in the 80s to around 90 degrees. KUDX radar showed a lone cell that developed along the Weston/Niobrara county border earlier, but has now dissipated. Winds are west to northwest over western parts of northeast WY behind the low, south to southeast elsewhere at 10 to around 20 mph. There remains a marginal risk for severe storms over a good portion of the area late this afternoon and evening, especially from the Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg has pooled up against the dryline across the Black Hills area and a good portion of western SD. Shear has increased and is favorable for organized storms and supercell development over western SD. Main concern in the near term continues to be fairly high CIN that is in place east of the low right now, especially over the SD plains. A good amount of cirrus is helping to hinder possible development, as well as a lack of upper level forcing for the time being. A couple of storms tried to develop earlier over the northern Black Hills, but could not break through. However, this cap will continue to weaken with time through the late afternoon into the early evening. It may erode enough over the Black Hills to possibly get some isolated development to break through in the next 2 to 3 hours. Otherwise, it looks like the main timeframe for isolated strong to severe storm development will be in the early to mid evening when the low starts to move east across the area and somewhat better forcing arrives. The better potential will be to the southeast of the Black Hills, with the more signficant potential likely further south across NE, where better upper level support will be and low level jet strengthens. Any stronger activity that develops over our area should move east of the CWA overnight as low pressure and cold front slide east of the area. Much cooler air will be here for Sunday and Monday, with highs only in the 60s and 70s and lows mostly in the 40s. Shortwave trough moving in from the northwest Sunday and Sunday night will bring a chance for showers and a few thunderstorms, but some models have the energy splitting as it crosses the area, so the better chances could end up mostly north and west of our area. Warming trend takes place into midweek as ridge builds over the Rockies, with highs back into the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could be a bit cooler toward the end of the week, but still above average, as the ridge likely weakens over the region. Mainly dry weather looks to be the story through midweek, with the potential for at least isolated storms returning late in the week when the ridge weakens. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1143 AM MDT Sat Jun 19 2021 Thunderstorms will develop and be scattered across the area late this afternoon and evening. Local MVFR conditions with gusty winds are expected with the thunderstorms. A cold front will then move across the area tonight, bringing gusty northwest winds. MVFR CIGS also will move into the far northwestern CWA after 06z, in association with lower clouds and showers that develop behind the cold front, and will push SE overnight. && .FIRE WEATHER... Issued At 240 PM MDT Sat Jun 19 2021 Red flag or near red flag conditions are noted over a good portion of the northeast WY plains this afternoon, especially western areas. Relative humidity values have dropped into the teens in many areas, with the gustiest winds mostly over Campbell County. Conditions will improve this evening as a cold front passes, with much higher humidity expected on Sunday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317. && DISCUSSION...26 AVIATION...JC FIRE WEATHER...26
Hazardous weather outlook, Jun 19, 5:26 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Sat Jun 19 2021 WYZ054>056-058-201300- Northern Campbell-Southern Campbell-Western Crook-Weston- 526 AM MDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today as the relative humidity drops to 10 to 15 percent and winds gust from 25 to 30 mph. Isolated thunderstorms are expected this afternoon and early evening, with a small chance of a severe storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and thunderstorms are expected Sunday, but severe storms are not expected at this time. Elevated fire weather conditions are possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop over the area today, especially this afternoon and evening. There is a marginal risk of severe storms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will bring gusty northwest winds to the area on Sunday. Scattered showers and thunderstorms also will occur, but severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
In the hours before
Local storm report, Jun 19, 12:16 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1216 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HEAVY RAIN 10 WSW RED ELM 44.99N 101.96W
06/19/2021 M0.50 INCH ZIEBACH SD TRAINED SPOTTER
12-HOUR RAINFALL.
&&
JCSpecial weather statement, Jun 19, 4:39 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Rapid City SD 439 PM MDT Sat Jun 19 2021 SDZ012-025-072-073-192330- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 439 PM MDT Sat Jun 19 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...WESTERN MEADE AND NORTHEASTERN LAWRENCE COUNTIES... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near Belle Fourche, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belle Fourche, Newell, Nisland, Fruitdale and Belle Fourche Reservoir. LAT...LON 4467 10403 4481 10392 4471 10338 4449 10355 TIME...MOT...LOC 2239Z 292DEG 26KT 4470 10388 Helgeson
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:20 AM MDT | Special Weather Statement | UNR | Haakon | 25 min |
| Jun 19, 4:39 PM MDT | Special Weather Statement | UNR | Butte | 51 min |
| Jun 19, 5:11 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 64 min |
| Jun 19, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 40 min |
| Jun 19, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.